Benzodiazepines and tapering side effects

Posted by tarheel @tarheel, Jun 7 8:34am

Difficulty dealing with tinnitus and other issues

Hello @tarheel, Welcome to Mayo Clinic Connect. I have no experience with tapering off of benzodiazepines but did find some articles that may provide some helpful information.

Helping Patients Taper from Benzodiazepines (PDF): https://www.pbm.va.gov/PBM/AcademicDetailingService/Documents/Academic_Detailing_Educational_Material_Catalog/59_PTSD_NCPTSD_Provider_Helping_Patients_Taper_BZD.pdf

American Family Physician — Tapering Patients Off of Benzodiazepines: https://www.aafp.org/afp/2017/1101/p606.html

There is another discussion on Connect that you may find helpful — Valium (diazepam) Taper: https://connect.mayoclinic.org/discussion/valium-taper/

Are you able to share a little more about the symptoms causing you the most problems?

REPLY

Please be more specific. Many on here can give you some great advice.

REPLY

I am having a rough time getting off of years of prescribed benzos – specifically Flurazepam and Alprazepam. When the manufacturer stopped making Flurazepam fairly suddenly, I had to try to handle that by continuing Alprazepam and adding Temazepam. Its been 7 months since this change and I am frequently anxious, I have very bad tinnitus (which I didn't have before) and I am often tired in the afternoon. My GP is generally aware about the dangers of benzos, and is trying to work with me, but its very difficult, particularly the tinnitus.

Liked by sears

REPLY

What has your doctor suggested about the tinnitus. Does he think it go away after time?

REPLY
@sears

What has your doctor suggested about the tinnitus. Does he think it go away after time?

Jump to this post

@seats I'm not sure who you are responding to as I posted also about tinnitus if you could post first with the @abd name thanks make it easier As far as my tinnitus it never goes away ,forme I found dairy products make it worse so I avoid when I can I use Almond milk

Liked by sears

REPLY
@lioness

@seats I'm not sure who you are responding to as I posted also about tinnitus if you could post first with the @abd name thanks make it easier As far as my tinnitus it never goes away ,forme I found dairy products make it worse so I avoid when I can I use Almond milk

Jump to this post

I was replying to tarheel. I thought so anyway!😋 And your tinnitus came as a side effect of tapering Benzos also?

REPLY
@tarheel

I am having a rough time getting off of years of prescribed benzos – specifically Flurazepam and Alprazepam. When the manufacturer stopped making Flurazepam fairly suddenly, I had to try to handle that by continuing Alprazepam and adding Temazepam. Its been 7 months since this change and I am frequently anxious, I have very bad tinnitus (which I didn't have before) and I am often tired in the afternoon. My GP is generally aware about the dangers of benzos, and is trying to work with me, but its very difficult, particularly the tinnitus.

Jump to this post

Hello @tarheel,

Your difficulty tapering off of benzodiazepines is very understandable. Many have this problem. Has your doctor considered prescribing a anti-depressant med to help you deal with anxiety? Here is some information that was written by a Mayo pharmacist for another Member who was withdrawing from clonazepam. It is possible that the information could help you as you seek to withdraw from Alprazolam.

"The goal to be “addiction-free” is admirable! I commend your motivation to improve.
Taking antidepressants for MDD (Major Depressive Disorder) and GAD (Generalized Anxiety Disorder) shouldn’t be considered “addictions.” Antidepressants aren’t addictive, but missing doses or stopping abruptly can cause withdrawal-like symptoms including sudden worsening of depression. MDD and GAD are often chronic diseases that can require lifelong treatment. Sometimes people feel so much better with the treatment they think they don’t need treatment anymore. Your clinician can help you try to taper off safely. Communication with your healthcare provider is important in providing a personalized taper and options for resuming therapy, if needed.
Extra care should be taken regarding tapering from clonazepam. It will be important for you to get tapering instructions from your psychiatrist. Withdrawal from benzodiazepines like clonazepam can be serious and may include tremors, anxiety, sweating, psychosis and seizures. The onset and severity of withdrawal depend on the which drug was used, for how long and other patient-specific factors. If needed, you could ask about less addictive anti-anxiety medications.
Your psychiatrist can help you by discontinuing marijuana. Drug-free social support may help.
I wish you the best of luck in battling the true addictions you mentioned. Physical activity, sunshine and adequate rest will help to boost mood and endorphin levels. You are taking on a lot at one time. Don’t throw it all away because of 1 missed step. Celebrate every day of progress."

In addition to your GP, are you also working with a therapist?

REPLY
@sears

I was replying to tarheel. I thought so anyway!😋 And your tinnitus came as a side effect of tapering Benzos also?

Jump to this post

@sears No I've had my tinnutis for a long time then seems like after I fractured my back it increased it more so it's everyday and night now I'm so use to it I don't notice it when I'm doing something

Liked by sears

REPLY
@sears

What has your doctor suggested about the tinnitus. Does he think it go away after time?

Jump to this post

I have only discussed the tinnitus with my GP who recommended that I go to see an audiologist. Unfortunately, b/c of the Covid 19 situation, audiologist offices are closed except possibly for remote consultations which would preclude any meaningful evaluation. So I am waiting to see if these places open up for office visits, including hearing evaluations, etc.

REPLY
@sears

I was replying to tarheel. I thought so anyway!😋 And your tinnitus came as a side effect of tapering Benzos also?

Jump to this post

The tinnitus did not arise until I started tapering from a benzo – but not right away. So I am not certain that the tinnitus is caused by the benzo withdrawal, but I think that it must be related in some way. I never experienced tinnitus before I began tapering.

REPLY
@sears

What has your doctor suggested about the tinnitus. Does he think it go away after time?

Jump to this post

I have not seen an audiologist yet because of the closure of most offices. My GP has no idea whether its related.

REPLY

Your doctor will never admit it’s related to your withdrawal. It’s a very common complaint with benzo withdrawal.

Liked by Ellen

REPLY
@johnbishop

Hello @tarheel, Welcome to Mayo Clinic Connect. I have no experience with tapering off of benzodiazepines but did find some articles that may provide some helpful information.

Helping Patients Taper from Benzodiazepines (PDF): https://www.pbm.va.gov/PBM/AcademicDetailingService/Documents/Academic_Detailing_Educational_Material_Catalog/59_PTSD_NCPTSD_Provider_Helping_Patients_Taper_BZD.pdf

American Family Physician — Tapering Patients Off of Benzodiazepines: https://www.aafp.org/afp/2017/1101/p606.html

There is another discussion on Connect that you may find helpful — Valium (diazepam) Taper: https://connect.mayoclinic.org/discussion/valium-taper/

Are you able to share a little more about the symptoms causing you the most problems?

Jump to this post

It just occurred to me that my awful tinnitus could be caused or exacerbated not by getting off benzos but simply by the stress of dealing with staying safe during the Covid 19 crisis. While we all deal with this change in our lives in different ways, the bottom line is that the cumulative effect of distancing, lack of social interaction, lack of normalcy, is naturally stressful. Stress is one of the causes of tinnitus or, at least, it makes it worse. Perhaps this is my problem? I definitely feel stressed every day, and I guess this builds up as the weeks, months go by. What does anyone think?

Liked by sears

REPLY
@tarheel

It just occurred to me that my awful tinnitus could be caused or exacerbated not by getting off benzos but simply by the stress of dealing with staying safe during the Covid 19 crisis. While we all deal with this change in our lives in different ways, the bottom line is that the cumulative effect of distancing, lack of social interaction, lack of normalcy, is naturally stressful. Stress is one of the causes of tinnitus or, at least, it makes it worse. Perhaps this is my problem? I definitely feel stressed every day, and I guess this builds up as the weeks, months go by. What does anyone think?

Jump to this post

@tarheel, I think stress can definitely play a part. Here are a few articles on stess and tinnitis.

Tinnitus and stress | British Tinnitus Association: https://www.tinnitus.org.uk/tinnitus-and-stress
Tinnitus and stress: https://www.hear-it.org/Tinnitus-and-stress
People with tinnitus process emotions differently from their peers, researchers report:
https://www.sciencedaily.com/releases/2014/06/140625184901.htm

Liked by sears

REPLY

like a puppy chasing it's own tail, what's causing the stress? Stress is causing the stress, on and on. Creates havoc on your whole body and gets in the way of finding anything that may be causing the stress, whew.

REPLY
Please login or register to post a reply.